Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Charleston, WV

May 23, 2004Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2004, 5:49 PM EDT for Kanawha County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:49 PM EDT (21:49 UTC)
Expired
May 23, 2004, 6:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS51 KRLX 232149
SVRRLX
WVC039-232215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 615 PM EDT...

* AT 546 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR SHARON...OR ABOUT 7 MILES SOUTHEAST OF
  CHESAPEAKE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CEDAR GROVE...EAST
  BANK...GLASGOW...PRATT AND BURNWELL.



PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3814 8156 3828 8150 3848 8137 3842 8127
          3835 8127 3827 8123 3817 8134 3812 8135
          3803 8140

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 23, 3:15 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT SUN MAY 23 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

315 PM EDT SUN MAY 23 2004

TONIGHT AND MONDAY...
CONVECTION FIRING AGAIN THIS AFTERNOON. SHOULD DIE QUICKLY AROUND
SUNSET. A BOUNDARY THEN SLIDES INTO THE REGION TONIGHT AND
MONDAY...SUPPORTED BY A COUPLE OF VORTICITY LOBES. BEST CHANCES OF
PRECIPITATION TONIGHT SHOULD BE IN THE NORTHERN COUNTIES NEAR THE
VORTICITY LOBE. ON MONDAY...BOUNDARY GRADUALLY SLIDES
SOUTHWARD...WITH BEST CHANCES OF POPS SHIFTING SOUTHWARD AS WELL.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

PERIOD BEGINS WITH BOUNDARY LOCATED ACROSS SOUTHERN PORTION OF
FORECAST AREA.  HOWEVER...THIS BOUNDARY EITHER WASHES OUT OR MOVES
BACK NORTH EARLY TUESDAY AS AN AREA OF LOW PRESSURE MOVES NORTHEAST
INTO THE WESTERN GREAT LAKES.  THE LOW MOVES INTO THE NEW ENGLAND
STATES BY WEDNESDAY... WITH A COLD FRONT PUSHING INTO NORTHERN
SECTIONS OF THE AREA EARLY WEDNESDAY.  THE FRONT WILL THEN SLOWLY
PUSH SOUTHEAST OF THE REGION WEDNESDAY INTO WEDNESDAY NIGHT.

THE END RESULT WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY NIGHT WITH SCATTERED STORMS POSSIBLE TUESDAY THROUGH
WEDNESDAY.  THE CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD THEN
DECREASE FROM THE NORTHWEST WEDNESDAY NIGHT AS THE FRONT PUSHES
AWAY.

JSH

THURSDAY THROUGH SUNDAY...

MODELS HAVE COME TO AGREEMENT ON THE FRONT PUSHING THROUGH THE
REGION WEDNESDAY NIGHT...WITH HIGH PRESSURE BUILDING IN BRIEFLY ON
THURSDAY.  THE 12Z AND 6Z RUNS OF THE GFS SHOW 850 TEMPERATURES
FALLING OFF TO BETWEEN 9C AND 11C DURING THE DAY ON THURSDAY WHICH
WOULD GENERALLY SUPPORT MID TO UPPER 70S IN THE LOWLANDS.  AT THIS
POINT...WILL CUT THE MEX NUMBERS BY 3 DEGREES OR SO.

FOR FRIDAY AND BEYOND...THE MODELS ARE DIVERGING IN SOLUTION WITH
THE GFS MAINTAINING THE DESIRE TO EJECT THE SYSTEM IN THE SOUTHWEST
EASTWARD MUCH FASTER AND STRONGER THAN ANY OTHER MODEL OR THE
ENSEMBLES.  HPC WENT MORE TOWARD THE ECMWF AND THE ENSEMBLES WHICH
ACTUALLY BRING A REINFORCING COLD FRONT SOUTH ON FRIDAY WITH THE
WARM FRONT NOT RETURNING UNTIL SATURDAY NIGHT INTO SUNDAY.  FOR THIS
PACKAGE...HAVE GONE WITH THE HPC SCENARIO WHICH LEADS TO A CHANCE
FOR SHOWERS OR POSSIBLY A THUNDERSTORM ON FRIDAY AS THE FRONT PASSES
AND THEN DRY WEATHER ON SATURDAY AS HIGH PRESSURE NOSES IN FROM THE
GREAT LAKE STATES.  BY SATURDAY NIGHT INTO SUNDAY...THE SYSTEM FROM
THE SOUTHWEST SHOULD BE EJECTING NEWD INTO THE GREAT LAKES...PUSHING
THE WARM FRONT BACK ACROSS THE REGION.  AGAIN A CHANCE FOR SHOWER
EXIST AS THE FRONT CROSSES THE REGION.  ALSO...WOULD THINK SOME
DIURNAL CONVECTION COULD BE POSSIBLE ON SUNDAY AFTER ENTERING THE
WARM SECTOR.  CONFIDENCE IS NOT EXTREMELY HIGH IN THIS PATTERN...BUT
WITH MOST OF THE MODELS HINTING THIS DIRECTION FELT THIS SCENARIO IS
BETTER THAN THE ONE PRESENTED BY THE GFS.

FOR TEMPERATURES...HAVE GONE BELOW THE MEX NUMBERS THROUGH
SATURDAY...BASED ON THE NW FLOW...AND THEN ABOVE THE NUMBERS
SLIGHTLY ON SUNDAY WITH THE WARMER AIR MOVING BACK NORTHWARD.

ESS

&&

.PREVIOUS DISCUSSION...

1215 PM EDT SUN MAY 23 2004

JKL RADAR SHOWING SHOWERS POPPING UP NEAR MY WESTERN ZONES. WILL ADD
POPS TO ALL THE FORECAST AREA THIS AFTERNOON.

RPY

&&

.AVIATION...

1215 PM EDT SUN MAY 23 2004

AFTERNOON CUMULUS CLOUDS WILL DEVELOP INTO SCATTERED THUNDERSTORMS
ONCE AGAIN TODAY. A WEAK FRONTAL BOUNDARY WILL THEN SLIDE INTO THE
REGION TONIGHT AND MONDAY. THIS COULD GENERATE ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS. CONDITIONS WILL GENERALLY BE VFR OUTSIDE
OF THE PRECIPITATION.

RPY

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 23, 3:50 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM PM EDT SUN MAY 23 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-230800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
350 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO
WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE
POSSIBLE.

IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KTB

In the hours before

Special weather statement, May 23, 5:36 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT SUN MAY 23 2004

WVZ015-026-232232-
BOONE WV-KANAWHA WV-
INCLUDING THE CITIES OF...CHARLESTON AND MADISON
536 PM EDT SUN MAY 23 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 534 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...6 MILES
EAST OF MADISON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELLE...CEDAR
GROVE...CHESAPEAKE...COAL FORK...EAST BANK...GLASGOW...MADISON...
MARMET AND PRATT.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH ARE
POSSIBLE FROM THE THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, May 23, 5:36 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT SUN MAY 23 2004

WVZ015-026-232232-
BOONE WV-KANAWHA WV-
INCLUDING THE CITIES OF...CHARLESTON AND MADISON
536 PM EDT SUN MAY 23 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 534 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...6 MILES EAST OF MADISON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELLE...CEDAR
GROVE...CHESAPEAKE...COAL FORK...EAST BANK...GLASGOW...MADISON...
MARMET AND PRATT.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH ARE
POSSIBLE FROM THE THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.